Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal für die reine und angewandte Mathematik

Managing Editor: Weissauer, Rainer

Ed. by Colding, Tobias / Huybrechts, Daniel / Hwang, Jun-Muk / Williamson, Geordie

IMPACT FACTOR 2018: 1.859

CiteScore 2018: 1.14

SCImago Journal Rank (SJR) 2018: 2.554
Source Normalized Impact per Paper (SNIP) 2018: 1.411

Mathematical Citation Quotient (MCQ) 2018: 1.55

See all formats and pricing
More options …
Volume 2019, Issue 747


Limits in 𝒫ℳℱ of Teichmüller geodesics

Jon Chaika / Howard Masur / Michael Wolf
Published Online: 2016-07-12 | DOI: https://doi.org/10.1515/crelle-2016-0017


In this paper we consider the limit set in Thurston’s compactification 𝒫⁢ℳ⁢ℱ of Teichmüller space of some Teichmüller geodesics defined by quadratic differentials with minimal but not uniquely ergodic vertical foliations. We show that (a) there are quadratic differentials so that the limit set of the geodesic is a unique point, (b) there are quadratic differentials so that the limit set is a line segment, (c) there are quadratic differentials so that the vertical foliation is ergodic and there is a line segment as limit set, and (d) there are quadratic differentials so that the vertical foliation is ergodic and there is a unique point as its limit set. These give examples of divergent Teichmüller geodesics whose limit sets overlap and Teichmüller geodesics that stay a bounded distance apart but whose limit sets are not equal. A byproduct of our methods is a construction of a Teichmüller geodesic and a simple closed curve γ so that the hyperbolic length of the geodesic in the homotopy class of γ varies between increasing and decreasing on an unbounded sequence of time intervals along the geodesic.


  • [1]

    L. Bers, Spaces of degenerating Riemann surfaces, Discontinuous groups and Riemann surfaces, Ann. of Math. Stud. 79, American Mathematical Society, Providence (1974), 43–55. Google Scholar

  • [2]

    D. Dumas and M. Wolf, Projective structures, grafting and measured laminations, Geom. Topol. 12 (2008), no. 1, 351–386. Web of ScienceCrossrefGoogle Scholar

  • [3]

    A. Fathi, Travaux de Thurston sur les surfaces, Astérisque 66–67, Société Mathématique de France, Paris 1979. Google Scholar

  • [4]

    J. D. Fay, Theta functions on Riemann surfaces, Lecture Notes in Math. 352, Springer, New York 1973. Google Scholar

  • [5]

    F. Gardiner, Measured foliations and the minimal norm property for quadratic differentials, Acta Math. 152 (1984), 57–76. CrossrefGoogle Scholar

  • [6]

    F. Gardiner, Teichmüller theory and quadratic differential, John Wiley & Sons, New York 1987. Google Scholar

  • [7]

    J. Hubbard and H. Masur, Quadratic differentials and foliations, Acta Math. 142 (1979), 221–274. CrossrefGoogle Scholar

  • [8]

    N. V. Ivanov, Isometries of Teichmüller spaces from the point of view of Mostow rigidity, Topology, ergodic theory, real algebraic geometry, Amer. Math. Soc. Transl. Ser. 2 202, American Mathematical Society, Providence (2001), 131–149. Google Scholar

  • [9]

    S. Kerckhoff, The asymptotic geometry of Teichmüller space, Topology 19 (1980), 23–41. CrossrefGoogle Scholar

  • [10]

    S. Kerckhoff, Earthquakes are analytic, Comment. Math. Helv. 60 (1985), 17–30. CrossrefGoogle Scholar

  • [11]

    A. Khinchin, Continued fractions, University of Chicago Press, Chicago 1964. Google Scholar

  • [12]

    A. Lenzhen, Teichmüller geodesics that do not have a limit in 𝒫⁢ℳ⁢ℱ, Geom. Topol. 121 (2008), 177–197. Google Scholar

  • [13]

    A. Lenzhen, C. Leininger and K. Rafi, Limit sets of Teichmüller geodesics with minimal non-uniquely ergodic vertical foliation, J. reine angew. Math. (2015), 10.1515/crelle-2015-0040. Google Scholar

  • [14]

    A. Lenzhen and H. Masur, Criteria for the divergence of pairs of Teichmüller geodesics, Geom. Dedicata 144 (2010), 191–210. CrossrefGoogle Scholar

  • [15]

    A. Lenzhen and K. Rafi, Length of a curve is quasi-convex along a Teichmüller geodesic, J. Differential Geom. 88 (2011), no. 2, 267–295. CrossrefGoogle Scholar

  • [16]

    B. Maskit, Comparison of hyperbolic and extremal lengths, Ann. Acad. Sci. Fenn. Ser. A I Math. 10 (1985), 381–386. CrossrefGoogle Scholar

  • [17]

    H. Masur, The extension of the Weil–Petersson metric to the boundary of Teichmüller space, Duke Math. J. 43 (1976), 623–635. Google Scholar

  • [18]

    H. Masur, Two boundaries of Teichmüller space, Duke Math. J. 49 (1982), no. 1, 183–190. CrossrefGoogle Scholar

  • [19]

    H. Masur and J. Smillie, Hausdorff dimension of sets of foliations, Ann. of Math. (2) 134 (1991), 455–543. CrossrefGoogle Scholar

  • [20]

    H. Masur and S. Tabachnikov, Rational billiards and flat structures, Handbook of dynamical systems. Vol. 1A, North-Holland, Amsterdam (2002), 1015–1089. Google Scholar

  • [21]

    K. Rafi, A characterization of short curves of a Teichmüller geodesic, Geom. Topol. 9 (2005), 179–202. CrossrefGoogle Scholar

  • [22]

    K. Rafi, A Combinatorial model for Teichmüller space, Geom. Funct. Anal. 17 (2007), no. 3, 936–959. CrossrefGoogle Scholar

  • [23]

    M. Rees, An alternative approach to the ergodic theory of measured foliations on surfaces, Ergodic Theory Dynam. Systems 1 (1981), 461–488. Google Scholar

  • [24]

    W. A. Veech, Strict ergodicity in zero dimensional dynamical systems and the Kronecker–Weyl theorem mod 2, Trans. Amer. Math. Soc. 140 (1969), 1–33. CrossrefGoogle Scholar

  • [25]

    W. A. Veech, Interval exchange transformations, J. Anal. Math. 33 (1978), 222–272. CrossrefGoogle Scholar

  • [26]

    R. A. Wentworth, Energy of harmonic maps and Gardiner’s formula, In the tradition of Ahlfors–Bers. IV, Contemp. Math. 432, American Mathematical Society, Providence (2007), 221–229. Google Scholar

  • [27]

    M. Wolf, Infinite energy harmonic maps and degeneration of hyperbolic surfaces in moduli space, J. Differential Geom. 33 (1991), 487–539. CrossrefGoogle Scholar

  • [28]

    M. Wolf, The Weil–Petersson Hessian of length on Teichmüller space, J. Differential Geom. 91 (2012), no. 1, 129–169. CrossrefGoogle Scholar

  • [29]

    S. Yamada, Weil–Peterson convexity of the energy functional on classical and universal Teichmüller spaces, J. Differential Geom. 51 (1999), no. 1, 35–96. CrossrefGoogle Scholar

About the article

Received: 2014-06-17

Revised: 2015-10-19

Published Online: 2016-07-12

Published in Print: 2019-02-01

Funding Source: National Science Foundation

Award identifier / Grant number: DMS-1107452

Award identifier / Grant number: DMS-1107263

Award identifier / Grant number: DMS-1107367

Award identifier / Grant number: DMS-1004372

Award identifier / Grant number: DMS-1300550

Award identifier / Grant number: DMS-0905907

Award identifier / Grant number: DMS-1205016

Award identifier / Grant number: DMS-1007383

Research of Jon Chaika partially supported by DMS-1004372 and DMS-1300550. Research of Howard Masur partially supported by DMS-0905907 and DMS-1205016. Research of Michael Wolf partially supported by DMS-1007383 and the Morningside Center (Tsinghua University). Howard Masur and Michael Wolf appreciate the support of the GEAR Network (DMS-1107452, DMS-1107263, DMS-1107367).

Citation Information: Journal für die reine und angewandte Mathematik (Crelles Journal), Volume 2019, Issue 747, Pages 1–44, ISSN (Online) 1435-5345, ISSN (Print) 0075-4102, DOI: https://doi.org/10.1515/crelle-2016-0017.

Export Citation

© 2019 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Hrant Hakobyan and Dragomir Šarić
Proceedings of the London Mathematical Society, 2018

Comments (0)

Please log in or register to comment.
Log in